6 Locations in the Philadelphia Area

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are remarkably common. From tinnitus medications that stop your ears from ringing to drugs that could cause hearing loss, here’s some information on medications that affect your hearing for better or for worse.

Medicines Can Influence Your Ears

Prescription drugs are a nearly $500 billion market and the United States accounts for almost half of that usage. Are you buying medications over-the-counter? Or are you taking ones which your doctor prescribes? All medications have risks, and even though risks and side effects may be listed in the paperwork, people usually don’t think they’ll be impacted. That’s why emphasizing that certain medications may raise your risk of hearing loss is so relevant. But on the plus side, some medications, including tinnitus treatments, can in fact, help your hearing. But which ones will be an issue for your hearing? And what do you do if a doctor prescribes drugs that lead to loss of hearing? A little insight on the subject can really help.

1. Your Ears Can be Hurt by Over-The-Counter Pain Relievers

The fact that such an ordinary thing could cause loss of hearing. Experts examined the type of painkillers, frequency and time frame as well as hearing loss frequency. This connection is supported by several studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Over-the-counter painkillers, if used on a regular basis, will damage hearing. 2 or more times per week is described as regular use. You typically see this regularity in people who suffer with chronic pain. Temporary loss of hearing can result from using too much aspirin at once and eventually can become permanent. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss risk almost doubled if they were using this drug to deal with chronic pain. To be clear, prescription drugs are just as bad. Here are some prescription medications that could cause loss of hearing:

  • Methadone
  • Oxycodone
  • Fentinol

It’s not clear specifically what causes this hearing loss. The nerves of the inner ear that detect sound could be destroyed by the reduction of blood flow possibly caused by these drugs. That’s why prolonged use of these medicines may result in irreversible loss of hearing.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely fairly safe when taken as directed and you don’t have an allergic reaction to it. But certain types of antibiotic could increase the risk of hearing loss: Aminoglycoside. Human studies haven’t yet yielded solid data because they are in the early stages. But there certainly seem to be some people who have noticed hearing loss after taking these medications. Results from animal-testing are persuasive enough. There might be something to be worried about as indicated by the medical community. Mice that took these antibiotics, over a period of time, ultimately lost their hearing permanently, every single time. The following conditions are commonly treated with Aminoglycoside antibiotics:

  • Tuberculosis (TB)
  • Bacterial meningitis
  • Cystic fibrosis
  • Some other respiratory diseases

In contrast to the majority of antibiotics, they’re usually used over a long term period of time to address chronic infections. Pneumonia and children’s ear infection were, until not long ago, typically treated by Neomycin. Alternatives are now being prescribed by doctors because of worries about side effects. Why certain antibiotics contribute to hearing loss still requires more research. It would seem that they could cause swelling in the inner ear that causes long-term damage.

3. How Quinine Impacts Your Hearing

You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that widespread. Reversible hearing loss has been observed in certain malaria patients.

4. Chemo Drugs Might Damage Your Hearing

When you go through chemo, you know there will be side-effects. Attempting to destroy cancer cells, doctors are filling the body with toxins. Cancer cells and healthy cells are commonly indistinguishable by these toxins. Some of the medications that are being looked at are:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

But if you had to choose between chemo induced hearing loss and cancer, for most people, the choice would be clear. While you’re dealing with chemo, a hearing care expert may be able to help you monitor your hearing. Or you might want to find out if there are any recommendations we can make that may help in your individual situation.

5. Hearing Loss And Loop Diuretics

You might be taking diuretics to help regulate fluid balance in your body. But the body can ultimately be dehydrated by taking it too far in one direction when trying to manage the problem with medication. This can cause salt vs water ratios to become too high in the body, causing inflammation. Although it’s usually temporary, this can cause loss of hearing. But loss of hearing may become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen permanent loss of hearing. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

If You Are Using Drugs That Cause Loss of Hearing What Can You do?

You should talk to your doctor before you discontinue using any drugs they have prescribed. Note all of the drugs you use and then consult your doctor. You can ask your doctor if there may be an alternative to any medications that trigger loss of hearing. You can also make lifestyle changes to lessen your need for medications. In some situations, slight changes to your diet and exercise routine can give you a healthier life. Your immune system can be strengthened while pain and water retention can also be decreased with these alterations. If you are or have been using these ototoxic medications, you should make an appointment to have your hearing tested as soon as possible. It can be difficult to detect hearing loss at first because it progresses quite slowly. But make no mistake: it can impact your health and happiness in ways you might not recognize, and catching it early gives you more choices for treatment.